Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 58, NWS Pueblo, CO

June 13, 2018El Paso County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 13, 2018, 1:58 AM MDT for El Paso County, Pueblo County, Colorado. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2018, 1:58 AM MDT (07:58 UTC)
Expired
Jun 13, 2018, 2:45 AM MDT
In force
47 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
2.75 in
Wind
50.0 mph

Counties El Paso County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 47 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 1:59 AM MDTHAIL 1.25Fountain, CO
Jun 13, 2:04 AM MDTHAIL 1.75Fountain, CO
Jun 13, 2:16 AM MDTHAIL 2.5Fountain, CO
Jun 13, 2:19 AM MDTHAIL 2.52 Ne Fountain, CONWS EMPLOYEE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 8.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
3424 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

482 
WUUS55 KPUB 130758
SVRPUB
COC041-101-130845-
/O.NEW.KPUB.SV.W.0058.180613T0758Z-180613T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
158 AM MDT WED JUN 13 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  South central El Paso County in east central Colorado...
  North central Pueblo County in southeastern Colorado...

* Until 245 AM MDT.

* At 158 AM MDT, a severe thunderstorm was located over Fountain, or
  11 miles southeast of Colorado Springs, moving east at 10 mph.

  This is a very dangerous storm.

  HAZARD...Baseball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles.

* Locations impacted include...
  Southeastern Colorado Springs, Fountain, Fort Carson, Security,
  Security-Widefield, Hanover and Stratmoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3865 10483 3881 10474 3877 10434 3847 10452
TIME...MOT...LOC 0758Z 280DEG 10KT 3871 10468 

HAIL...2.75IN
WIND...<50MPH
 
$$

kam
3 follow-up statements
993 
WWUS55 KPUB 130810
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
210 AM MDT WED JUN 13 2018

COC041-101-130845-
/O.CON.KPUB.SV.W.0058.000000T0000Z-180613T0845Z/
El Paso CO-Pueblo CO-
210 AM MDT WED JUN 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM MDT
FOR SOUTH CENTRAL EL PASO AND NORTH CENTRAL PUEBLO COUNTIES...

At 210 AM MDT, a severe thunderstorm was located over Fountain, or 13
miles southeast of Colorado Springs, moving east at 10 mph.

HAZARD...Tennis ball size hail.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Southeastern Colorado Springs, Fountain, Fort Carson, Security,
Security-Widefield, Hanover and Stratmoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3865 10483 3881 10474 3877 10434 3847 10452
TIME...MOT...LOC 0810Z 285DEG 10KT 3869 10465 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...<50MPH
 
$$

kam
177 
WWUS55 KPUB 130817
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
217 AM MDT WED JUN 13 2018

COC041-101-130845-
/O.CON.KPUB.SV.W.0058.000000T0000Z-180613T0845Z/
El Paso CO-Pueblo CO-
217 AM MDT WED JUN 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM MDT
FOR SOUTH CENTRAL EL PASO AND NORTH CENTRAL PUEBLO COUNTIES...

At 217 AM MDT, a severe thunderstorm was located near Fountain, or 14
miles southeast of Colorado Springs, moving east at 10 mph.

HAZARD...Tennis ball size hail.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Southeastern Colorado Springs, Fountain, Fort Carson, Security,
Security-Widefield, Hanover and Stratmoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3865 10483 3881 10474 3877 10434 3847 10452
TIME...MOT...LOC 0817Z 280DEG 10KT 3869 10462 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...<50MPH
 
$$

kam
803 
WWUS55 KPUB 130826
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
226 AM MDT WED JUN 13 2018

COC041-101-130845-
/O.CON.KPUB.SV.W.0058.000000T0000Z-180613T0845Z/
El Paso CO-Pueblo CO-
226 AM MDT WED JUN 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM MDT
FOR SOUTH CENTRAL EL PASO AND NORTH CENTRAL PUEBLO COUNTIES...

At 225 AM MDT, a severe thunderstorm was located near Fountain, or 16
miles southeast of Colorado Springs, moving southeast at 10 mph.

HAZARD...Tennis ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Southeastern Colorado Springs, Fountain, Hanover and
Security-Widefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3865 10479 3879 10464 3877 10434 3847 10452
      3859 10472
TIME...MOT...LOC 0825Z 303DEG 9KT 3864 10464 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...<50MPH
 
$$

kam

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 11:35 PM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 12, 11:35 PM MDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1135 PM MDT Tue Jun 12 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 242 PM MDT Tue Jun 12 2018

...A few severe storms remain possible across the far southeast
Plains this evening and again tomorrow afternoon...

Currently, low level moisture across the higher terrain west of the
I-25 Corridor has mixed out with dew pts in the 20s to lower 30s at
AFF, COS, and TAD. Further east, low level moisture has remained in
place, with dew pts in the mid 40s to mid 50s across the lower
Arkansas Valley and the far Southeast Plains at this time. Current
satellite imagery finally indicating some CU building across the
higher terrain, with regional radars indicating a few storms
developing along and south of the Raton Mesa in north central New
Mexico at this time.

Tonight...Models, especially the higher res models, have backed off
on convective development across the Palmer Dvd in El Paso County,
and have kept the best coverage of storms across the Raton Mesa
through the late afternoon, with storms increasing in coverage and
intensity through the evening across the far Southeast Plains, where
best instability remains in place. SPC meso scale analysis has
capes of 1500-2500 j/kg across the far SE Plains, though best 0-6km
shear of 30-40kts remains west of this area along and west of the I-
25 Corridor at this time.  At any rate, have followed higher res
models for pops, keeping best pops across the far southeast, where
still can't rule out a few severe storms, producing large hail and
damaging out flow winds. Models also indicating the potential for
locally heavy rainfall across the far Southeast Plains, as storms
congeal into an MCS moving into southwestern Kansas through the
early morning hours. With that said, could also see moist low level
outflow from this storms push back to the west, with the potential
for low clouds developing along and west of the I-25 Corridor early
Wednesday morning.

Wednesday looks to bring a better chance of thunderstorms across the
Southeast Mountains and immediate adjacent plains, with dew pts in
the 40s and 50s expected to push across the lower eastern slopes.
Models indicating a minor wave embedded within the flow moving
across the area, and along with continued low level upslope, should
allow for scattered showers and storms to develop through the late
morning and afternoon across the Eastern Mts. Storms could become
severe as the push east to a more unstable environment across the
Plains, with with capes of 1000-2000 j/kg and enough shear to
support super cell development. Current SPC Day 2 has most of the
southeast plains in a marginal risk, with the cavet that any low
clouds that do form dissipate soon enough to realize the convective
potential. Further west, still looks to be mainly dry, with a few CU
builds possible across the higher terrain. Again, could see a few
hours of critical fire weather conditions in the afternoon, though
does not look widespread enough to issue any fire weather
highlights.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 242 PM MDT Tue Jun 12 2018

Wednesday evening will remain active for thunderstorms across the
plains as they continue to move eastward into KS in one or more
convective clusters. Most activity appears to push east of the
area by 06z.

Southwest flow aloft increases or Thursday and starts to advect
moisture northward into the western mountains. This will increase
chances for thunderstorms out west, however moisture still looks
high rather high based and not seeing a distinct shortwave to
help boost thunderstorm coverage. Gusty winds, lightning and some
spotty light rainfall amounts will be possible. Main concern will
be for dry lightning, though with lack of strong forcing not sure
coverage will be enough to support a fire weather watch so will
hold off for now. Across the plains...a diffuse dry line sets up
across the eastern counties and CAPEs look quite a bit lower. So
while thunderstorms will still be possible across much of the
area...the threat for severe comes down.

Upper low drops into the western U.S. and southerly fetch brings
Pacific moisture northward with some contribution from the
remnants of hurricane Bud possible by the weekend. This will
increase thunderstorm chances across all of the forecast area with
Saturday possibly the wettest day when specific humidity values
come up to +6 to +7 g/kg across western areas. Eventually a cold
front will arrive in southeast CO by Monday which will bring an
upswing in precipitation chances across the southeast mountains
and plains again for early next week as low level upslope flow
advects more moisture into the region.

As for fire weather concerns, there will be some spotty critical
to near critical fire weather conditions for both Thurs and Friday
as southerly winds increase and isolated dry lightning looks
possible across the mountains on Thursday. Overall threat area
looks too limited in space and time to justify fire weather
highlights. But this will have to be monitored closely over the
next several days. As moisture increases over the region this
weekend, the threat lessens. -KT

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1127 PM MDT Tue Jun 12 2018

Thunderstorm outflow will push low level moisture westward across
the plains into early Wed morning, leading to areas of MVFR
stratus at both KCOS and KPUB 10z-16z, as weak upslope lift
develops. Mesoscale models have occasionally developed some weak
convection along the I-25 corridor as well with modest surface
instability pushing westward, though odds look too low to include
in either taf at this point. Clouds clear by mid-morning Wed, then
convective chances return late in the afternoon, with a VCTS
mention at both sites after 21z-22z. At KALS, VFR the next 24 hrs
as moisture will stay east of the area.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MW
LONG TERM...KT
AVIATION...EP
Hazardous weather outlook, Jun 12, 9:56 PM MDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
956 PM MDT Tue Jun 12 2018

COZ058>089-093>099-140400-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
956 PM MDT Tue Jun 12 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Isolated thunderstorms will be possible tonight over the
southeast plains. The main storm threats will be lightning and
gusty outflow winds up to 45 mph. There is a small chance that one
or two storms could be strong enough produce hail up to the size
of nickels.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Daily chances for thunderstorms, particularly over the mountains,
will increase the remainder of this week and into the weekend, as
middle and upper level moisture is expected to increase over the
state. The main threats from storms into the weekend will be
lightning and gusty outflow winds to around 45 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible tonight across the southeast Colorado plains.

28/28

In the hours before

Local storm report, Jun 13, 12:37 AM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1237 AM MDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     HAIL             2 N BLACK FOREST        39.05N 104.71W
06/13/2018  M1.25 INCH       EL PASO            CO   TRAINED SPOTTER

&&

KAM
Local storm report, Jun 13, 12:38 AM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1238 AM MDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     HAIL             4 SSE COLORADO SPRINGS  38.78N 104.80W
06/13/2018  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

&&

KAM
Local storm report, Jun 13, 12:53 AM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1253 AM MDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             6 SE AIR FORCE ACADEMY  38.95N 104.79W
06/13/2018  E1.00 INCH       EL PASO            CO   TRAINED SPOTTER

&&
Local storm report, Jun 13, 12:57 AM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1257 AM MDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 AM     HAIL             3 SW PETERSON AFB       38.80N 104.73W
06/13/2018  M1.25 INCH       EL PASO            CO   TRAINED SPOTTER

&&

KAM
Local storm report, Jun 13, 1:01 AM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
101 AM MDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     HAIL             3 WSW PETERSON AFB      38.81N 104.75W
06/13/2018  E3.00 INCH       EL PASO            CO   TRAINED SPOTTER

&&

KAM

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:29 AM MDTSevere Thunderstorm WarningPUBEl Paso31 min
Jun 13, 12:41 AM MDTSevere Thunderstorm WarningPUBEl Paso34 min
Jun 13, 1:14 AM MDTSevere Thunderstorm WarningPUBEl Paso46 min
Jun 13, 2:06 AM MDTAreal Flood AdvisoryPUBEl Paso3 hr
Jun 13, 2:46 AM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo29 min
Jun 13, 3:15 AM MDTSpecial Weather StatementPUBEl Paso30 min
Jun 13, 5:02 AM MDTSpecial Weather StatementPUBProwers43 min
Jun 13, 5:10 AM MDTSpecial Weather StatementPUBKiowa35 min
Jun 13, 1:52 PM MDTSpecial Weather StatementPUBCostilla38 min
Jun 13, 2:06 PM MDTSpecial Weather StatementPUBDouglas39 min
Jun 13, 2:28 PM MDTSpecial Weather StatementPUBPueblo32 min
Jun 13, 2:33 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo27 min
Jun 13, 2:49 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero, Pueblo26 min
Jun 13, 3:09 PM MDTSpecial Weather StatementPUBCostilla51 min
Jun 13, 3:20 PM MDTSevere Thunderstorm WarningPUBConejos, Costilla25 min
Jun 13, 3:40 PM MDTSpecial Weather StatementPUBEl Paso50 min
Jun 13, 3:56 PM MDTSpecial Weather StatementPUBElbert34 min
Jun 13, 4:07 PM MDTSpecial Weather StatementPUBCostilla38 min
Jun 13, 4:11 PM MDTSevere Thunderstorm WarningPUBEl Paso34 min
Jun 13, 4:27 PM MDTSpecial Weather StatementPUBHuerfano48 min
Jun 13, 4:43 PM MDTSpecial Weather StatementPUBCrowley32 min
Jun 13, 5:50 PM MDTSpecial Weather StatementPUBKiowa40 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.